Abilify, WTF Again, I Say!

Great News!  It ain’t just moi who’s wondering what the HELL is up with Abilify and their funkier-than-fuck commercials!  It seems Kirstie Alley (Cheers, Dancing With the Stars, Fat Actress, that was a series I’m not making a judgment), has ripped Abilify a new one, and apart from some horrifying spelling, I think she has a point.  The whole cartooney way of advertising a major psychotropic drug to Americans is pretty warped, don’t you agree?

24 thoughts on “Abilify, WTF Again, I Say!

  1. A fucked up commercial for a fucked up drug. I was given it for depression but the psychiatrist thought I was no polar. The drug is a blanket treatment for bi polar mania depression and schizophrenia and basically just cuts off all highs and all lows. It made me feel completely not myself. I mean if it’s “treating” that many things you know it’s not good.

  2. adverts for psych meds is just WRONG. it turns illness into a commercial enterprise and encourages those not necessarily ill but able to pay, to consume mind altering substances. it also minimalises the experiences of those taking such medications for illnesses like bipolar, or schizophrenia, by making them seem popular, redily available and easy quick fix solutions to common everyday problems and experiences. for once i am glad to live in the uk. what the fck man.

  3. my stepkids always laugh at the one that states, “Depression hurts”. Its Cymbalta. I think the same drug is also given to people with fibromyalgia. I think all of our meds would be more affordable without these silly commercials. Honestly, if a person needs help, they need to visit a doctor, and she can pick/try which one will help best.

  4. What irks me about the Abilify commercials is how they’re advertised as an aid to anti-depressants. While that may be one use for them, they’re antipsychotics, pure and simple. I feel like the commercial completely white washes the real purpose of the medication and ignores the bipolar and schizophrenic people it serves.

  5. I have mixed feelings about these adverts for psych drugs. On the one hand they are educational, but on the other hand they minimize the issue of real mental illness when they imply that everyone who is a little unhappy should take these drugs. I never really thought about those cartoon-y ads as marketing to children, but I do consider them to be rather offensive because they make light of a serious issue.

    I definitely believe that there are dangers to psych meds and I don’t think that a decision to take these should be taken lightly. You have to weigh the advantages over the disadvantages. So if someone is interested then they need to be diagnosed by a qualified psychiatrist, not a GP.

    I wouldn’t trust everything that Kirstie says on the matter. She is a Scientologist and believes that the only valid treatment for mental health issues is what her church offers. The Scientologists should their true colors a few years back when they tried to defeat the Mental Health Services Act in California.They claimed on their website that the money would go to psychiatrists and most psychiatrists are rapists! Not only did that not make a lick of sense, but they didn’t even bother looking at what it really said. It is a one percent tax on people making over a million dollars a year and the money goes towards self-help programs such as mental health social centers. While some of these centers have psychiatrists, they are being payed by medi-cal. The fact is that it has been shown that the more support you give someone, the less medication they need and there are less hospitalizations as well.

    There goes my rant for this evening…;)

  6. Abilify SUX! It caused me to feel great within 3 days of taking a 2mg dose. I thought that I had finally found the “Magic Pill” that I had always joked about with my psychiatrist. Well, the joke was on me, and on all of those who it has been prescribed for. In my case, I was told to use as an “Add on” to my Zoloft, in order to treat my medication resistant, Major Depressive Disorder. A simple chemical imbalance that I inherited. I had just begun working out with a personal trainer, and also followed a very strict caloric intake. I continued my workouts, which included weight training and no less than 1 hour of cardio, 7 days a week. When my weight refused to budge, my trainer suggested I increase my cardio. I finally got up to doing 3 hours of cardio a day, with weight training, 7 days a week. Still, the weight would not budge. After this brutal workout routine, every day for 2 years, I had what doctors diagnosed as Occipital Neuralgia. A pain in the back, right side of my head that was so bad,
    I thought I was going to die, and as bad as the pain was, welcomed the relief that death would bring. This near unbearable pain lasted 2 weeks. After it finally went away, as mysteriously as it began, I was told by several doctors, not to resume working out because the rise in blood pressure could cause the pain to return. . Though I did not resume my weight training and 3 hour cardio sessions, I still remained very active. My husband and I put in a fiberglass swimming pool, ourselves. Then worked tirelessly, landscaping, for the following year. I noticed after only about 2 weeks after the pain subsided, while maintaining my previous caloric restriction, but not following my workout routine, that
    I felt myself getting fatter every day. Within 4 months, I gained 50 lbs. i kept telling myself that it was better to be fat than crazy.
    Ultimately, the Abilify just quit working. My psychiatrist adjusted my dosage several times to no avail. When I finally decided to stop taking Abilify, because it no longer helped with my depression, I had horrible withdrawals from it. Even at a 2 mg per day dose, it is imperative that one very, very slowly tapers off of Abilify. Most doctors do not realize the extent of long term, adverse effects Abilify will have on your mental and physcial health. By not being told about the very slow tapering off process that is necessary when coming off of Abilify, due to it’s very long half life, I suffered total psychotic states, on 4 separate occasions. As I said, when I began Abilify as an “Add on” to my antidepressant, depression and anxiety were the only mental/ emotional problems I had ever had. Abilify withdrawal can actually induce psychosis, in otherwise non-psychotic individuals.
    Additionally, Abilify has caused some degree of liver damage, left me weighing 220 lbs., on a 5’3 female frame and has left me in a far worse depressed emotional state than I had ever experienced before, with suicidal idealization, as well as, a high level of irritability, which I did not have before taking Abilify. Six months after quitting Abilify, I continue to have severe muscle pain and stiffness, fatigue, difficulty concentrating, memory loss, hot flashes, heat intolerance, heart palpitations, severe headaches, high blood pressure, the inability to lose any weight, no matter how much I restrict my caloric intake. I have yet to be able to begin working out again, due to the pain and stiffness in my muscles. I was not aware that the Abilify was causing me to have increased nightmares, obsessive behaviors, a dulling of my emotions towards others, or the inability to sit still, along with the above mentioned side effects while on the medication. It has been through hours and hours of research, that I discovered just how many health and mental problems, that taking Abilify has caused. I suspect that it played a role in the Occipital Neuralgia incident, as well.
    To suffer all of this, aware of some side effects like the weight gain, and totally unaware of other side effects, only to have the medication eventually “Poop Out”, is to suffer a huge injustice. I know that many individuals may be aware of the weight gain, even on a small dose like I was, will feel SO much better after only a couple of days of begining Abilify, that they will feel that it is “Worth It”, to feel fully functional for the first time in their lives. Please BEWARE. The positive effects on your mood and general mental state, no matter how great, WILL NOT LAST. Abilify is now being referred to as a “Dead End Drug”. You will only be left with many health problems, and a worsening of your pre-Abilify mental state, because you know now how great you were able to feel, and with that knowledge know, that no matter what new medications, or combinations of medications you try, you will never feel that good again.
    I am now 43 years old. I have an extremely supportive husband, of 13 years, who has stood by my side through all of this. I also have an 11 year old daughter who suffers from depression and anxiety, as I do, due to the inherited chemical imbalance, who has had to witness all that Abilify has done to me. I was only on a 2mg per day dosage, which just suddenly stopped working after 4 years. Please, do not listen only to your doctor. Do the research on this drug BEFORE you consider taking it.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s